Liver toxicity, or hepatotoxicity, is an inflammation of the liver in response to a harmful substance. The aims of treatment are to manage the symptoms, regenerate damaged liver cells, and prevent further damage. The options can include medication, supportive therapy, emergency care, a liver transplant, and stopping exposure to the toxin.
Liver toxicity can result from alcoholic substances, chemicals, and herbal and nutritional supplements. Some medications can also cause this condition, which healthcare professionals may then refer to as drug-induced liver injury (DILI).
This article discusses the treatment options for liver toxicity and the symptoms, causes, and diagnosis. It also looks at the outlook for people with this condition.
According to a 2021 article, DILI is usually reversible and resolves
Depending on the cause and severity, medical treatment can sometimes reverse the damage to the liver that has occurred. A person’s symptoms may also improve once exposure to the toxin has stopped.
However, without a timely diagnosis and treatment, liver toxicity can lead to an irreversible buildup of scar tissue, causing permanent liver damage or acute liver failure.
A person with permanent liver damage will require a liver transplant to restore liver function. Although treatment can sometimes reverse acute liver failure, a liver transplant may also be the only cure in many instances.
According to a study in the Journal of Hepatology, discontinuing the implicated drug or agent is the first step in managing liver toxicity. The researchers note that in most cases of liver toxicity, people recover immediately without further treatment after stopping the exposure.
Depending on the toxin responsible, a person can end their exposure to it by:
- changing their medication following a doctor’s recommendation
- stopping drinking alcohol
- refraining from taking any recreational drugs or herbal or nutritional supplements
- limiting or avoiding exposure to any toxic substances in the workplace, if possible
- taking only the recommended dosage of prescription and over-the-counter (OTC) medications
A doctor will take a person’s medical history and ask about any recent medication, as well as herbal and dietary supplements.
This can help the doctor with:
- determining the substance that is causing harm to the liver
- recommending best practices to stop the exposure
- monitoring how a person’s symptoms improve after withdrawal from the implicated substance
Depending on the type of drug that is causing liver toxicity, the doctor
- acetylcysteine for acetaminophen-related overdose
- carnitine for valproate poisoning
- glucocorticoids for immune-mediated DILI
- cholestyramine for leflunomide-induced acute liver injury
A doctor may administer silymarin — either alone or in combination with benzylpenicillin — for mushroom-induced toxicity. However, more research is necessary to demonstrate the efficacy of this treatment.
For further advice, a person or someone close to them can call the Poison Control helpline at 800-222-1222. They can also check the Poison Control website for more information.
Doctors may recommend supportive therapy to treat severe symptoms of liver toxicity.
Treatment can include a combination of IV fluids and medications to treat dehydration, nausea, and vomiting.
It may also involve monitoring a person’s vital signs and placing a breathing tube into the airways to move air in and out of the lungs if a person is experiencing difficulty breathing.
A person may not experience the effects of an overdose immediately, and they will still need emergency care even if the symptoms are mild.
Those who have experienced an overdose will require emergency care to remove the toxin and reduce its effect on the body.
Emergency care is necessary for anyone who experiences:
- breathing difficulties
- loss of consciousness
A liver transplant may be the only option for people who have severely impaired liver function and have not responded to other forms of medical therapy.
In this surgical procedure, a surgeon replaces scarred liver tissue with healthy tissue. The 1-year survival rate of liver transplant recipients with acute liver failure is 80%.
Research from 2019 indicates that many people with liver toxicity who receive prompt treatment will recover fully within
The symptoms should resolve
Whenever the liver filters toxic substances, some of the liver cells die. Although the liver has the unique ability to regenerate itself after damage, constant exposure to toxins can damage this organ beyond the point of repair.
The survival rate of a person with liver toxicity depends on the cause and severity of scarring. Following treatment, many people with liver toxicity have
Although rare, people with DILI may develop other liver complications with less favorable outcomes, such as vanishing bile duct syndrome and cholestatic liver disease.
The symptoms of liver toxicity can range from mild and nonspecific to severe. In some cases, a person might not have any symptoms.
Severe symptoms may include:
- encephalopathy, which is brain damage
- coagulopathy, which results in excessive bleeding
- ascites, which is abdominal swelling due to the accumulation of fluid
Less severe symptoms can include:
Liver toxicity can be challenging to diagnose because the symptoms are
Certain tests and procedures can help doctors detect liver toxicity. These include:
- Physical examination: The doctor will examine the liver area for any tenderness or swelling.
- Blood test: The doctor can check for specific biomarkers in the blood to assess how well the liver is functioning. A person may have liver toxicity if their levels of liver enzymes — alanine aminotransferase and alkaline phosphatase — are higher than usual.
- Imaging tests: Imaging tests such as ultrasound, CT, or MRI scans can help the doctor inspect the liver and detect any scarring.
- Liver biopsy: The doctor can take a small liver sample and send it to a lab, where pathologists will examine it under the microscope for any abnormalities.
There are various possible causes of liver toxicity, including those below.
The United Kingdom’s National Health Service (NHS) notes that an excessive consumption of alcohol for an extended period can lead to a buildup of toxins that can damage the liver and reduce its ability to regenerate.
Acetaldehyde is the toxic byproduct that occurs when the liver breaks down the alcohol. It can accumulate in the liver, causing permanent scarring and death of the liver cells.
Some prescription and OTC medications can cause liver toxicity, particularly when a person takes them alongside alcohol.
Acetaminophen is the OTC medication that most commonly causes liver toxicity. Other OTC medications that can have this effect include aspirin, ibuprofen, and naproxen.
Prescription drugs that have associations with liver toxicity include:
- sedative drugs
- anticancer drugs
- antihormonal drugs
- immunosuppressive agents
- neuropsychiatric medications
Research from 2016 suggests that drug-induced liver toxicity is responsible for 50% of all cases of acute liver failure and 5% of all hospital admissions.
Herbal and nutritional supplements
According to a
In addition, overdosing on nutritional supplements can damage the liver.
Ingesting, inhaling, or having direct skin contact with workplace chemicals can be toxic to the body.
If someone has come into contact with a toxic substance, take action immediately. First, reduce harm in one of the following ways:
- For swallowed poison: If a person is experiencing burning or irritation and they are conscious, not having convulsions, and able to swallow, help them drink a small amount of water or milk.
- For poison in the eye: Remove contact lenses and rinse the eye immediately under a running faucet for at least 15–20 minutes. Adults or older children may find it easier to rinse eyes in the shower.
- For poison on clothing: Remove the contaminated clothing immediately and rinse the skin under running water.
- For inhaled poison: Get to fresh air and stay away from the toxic fumes or gases.
Next, contact Poison Control, or ask someone else to do this. There are two methods:
- call Poison Control at 1-800-222-1222
- use the POISONCONTROL tool
Both options provide free, expert advice on what to do in a given situation and are available 24–7.
Do not try to treat poisoning at home with ipecac syrup, charcoal, or other home remedies. These substances can be ineffective or even harmful.
A person can develop liver toxicity from consuming alcohol, medications, or dietary supplements or from exposure to industrial chemicals. Stopping exposure to the toxic agent is the first line of treatment for liver toxicity.
Other forms of treatment include medications, supportive therapy, and emergency care. In rare cases, a liver transplant may be necessary. Treatment aims to reverse liver damage while restoring liver function, and it generally leads to favorable outcomes.